Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Lung congestion after using new CPAP machine. Have COPD and asthma. Any answer to this problem?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
I have been using a new Cpap machine for about two weeks when my lungs started to have congestion. then the congestion got much worse and feels like a bad cold with tight congestion XXXXXXX within my chest that has not gotten get better for 5 or 6 days. With my old Cpap this condition happened quite often. I felt that perhaps this condition would be resolved with the new heated hose on the new Cpap. I have COPD and asthma and I really sleep well with the Cpap. However I don't what to have bad congestion in my lungs over and over. So I am wondering if this problem has an answer.
Posted Wed, 19 Sep 2012 in Lung and Chest disorders
Answered by Dr. Prasad Akole 3 hours later
Dear friend,

Thanks for the query.

I see that you have both a lung and a heart condition which can give breathlessness. Cpap does help both if seen appropriate by the expert.

With your problem of unresolving breathlessness / discomfort, I would request you to answer a few questions to differentiate heart from lung causes.
Do you have fever, cough, and expectoration?
Do you have swelling over feet / ankles / face?
Any chest pain, sweating, palpitations?
Are you passing an adequate amount of urine?
Are you following the medicines meticulously?
Has a 2D echo been done of late?
Can you enlist all medicines, and upload all the heart reports using the site’s uploader?

A respiratory infection, often a viral can worsen your breathlessness. So are worsening heart functions - Congestive heart failure or a new arrhythmia. You have reasons to have it.

Please come up with above information and I would be able to guide you accordingly.

I assume the CPAP guys have set it at the right settings and you are using it as per instructions.
Inappropriate use can also add to breathlessness, the heart and lungs remaining static. But I feel that you may need a cardiology review soon.

Will await your answer; would also like to resolve any further queries you may have.

Take care and please keep me informed of your progress.
Good Luck!

P.S. May I request for your rating and review of this answer as you press the “ accept the answer” button and close the query (if there are no more follow up questions)?
Thank you!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor